Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Detroit, MI

July 8, 2003Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 8, 2003, 2:54 AM EDT for Lenawee County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 2:54 AM EDT (06:54 UTC)
Expired
Jul 8, 2003, 4:00 AM EDT
In force
66 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 107 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS53 KDTX 080654
SVRDTX
MIC091-080800-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
254 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 400 AM EDT

* AT 254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 37 MILES NORTHWEST OF MORENCI TO
  18 MILES SOUTHWEST OF MORENCI...MOVING EAST AT 45 MPH. THIS LINE OF
  SEVERE THUNDERSTORMS HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MORENCI AT 310 AM EDT
  ADRIAN AT 330 AM EDT

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4208 8448 4159 8435 4159 8375 4209 8378

$$

RBP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:27 PM EDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 7, 8:27 PM EDT, 6 hours 27 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
827 PM EDT MON JUL 7 2003

WILL SEND OUT A QUICK UPDATE AS DRY AIR IN THE WAKE OF THE MCS THAT
MOVE THROUGH FAR SOUTHERN LOWER MICHIGAN HAS REALLY STABILIZED
SOUTHEAST MICHIGAN. EVEN STORMS OVER NORTHERN INDIANA HAVE WEAKENED
AS THEY MOVED ESE INTO THE STABLE AIR OVER NORTHWEST OHIO.  WILL
TIME THUNDERSTORMS FOR AFTER MIDNIGHT...BUT WILL WORD AS A CHANCE
RATHER THAN SCATTERED. 18Z MESO-ETA AND AVN ALONG WITH 21Z RUC STILL
INDICATE SOME INCREASE IN THE INSTABILITY OVERNIGHT WITH CAPES
EXCEEDING 2000 J/KG. THE COLD FRONT CONTINUES TO SLOWLY DRIFT TO
SOUTHEAST AND WILL GET CLOSE ENOUGH TO THE CWA TO BRING JUST A BIT
MORE CONVERGENCE AFTER 06Z. ADDITIONALLY CLUSTER OF SEVERE
THUNDERSTORMS ACROSS IA AND NW IL MAY BECOME ORGANIZED ENOUGH TO
PUSH TOWARD THE EXTREME SOUTHERN PORTIONS OF THE STATE AS MID LEVEL
WINDS STRENGTHEN JUST A BIT. THEREFORE WILL KEEP THE HIGHEST POPS IN
THE SOUTH PORTION OF THE CWA.  OTHERWISE...NO CHANGE TO LOW
TEMPS...CLOUDS OR WINDS.

RBP

AFTERNOON DISCUSSION FOLLOWS...

A SHORT WAVE TROUGH OVER NORTHERN ONTARIO HAS AN ASSOCIATED SURFACE
COLD FRONT EXTENDING ACROSS CENTRAL UPPER MICHIGAN AND CENTRAL
WISCONSIN. THE AIRMASS ACROSS LOWER MICHIGAN AHEAD OF THE FRONT IS
ONLY MODESTLY UNSTABLE AS LAST NIGHTS CONVECTION AND THE MCS
ACTIVITY FROM EARLIER TODAY IN THE SOUTH HAS LAID OUT SEVERAL
OUTFLOW BOUNDARIES ACROSS THE REGION. CONVECTION IS EXPECTED TO
DEVELOP THIS EVENING ACROSS IOWA AND NORTHERN ILLINOIS AS THE
BOUNDARY LAYER IN THIS REGION HAS BECOME QUITE UNSTABLE...WITH
DEWPOINTS WELL IN THE 70S AND TEMPS NEAR 90. THE MAIN FORECAST
CHALLENGE FOR TONIGHT WILL BE THE CHANCES OF THUNDERSTORMS WITH THE
APPROACH OF THE COLD FRONT AND POSSIBLE UPSTREAM CONVECTIVE
DEVELOPMENT. SEVERE THUNDERSTORMS AND HEAVY RAINFALL POTENTIAL WILL
THEN BE OF CONCERN TUESDAY INTO TUESDAY NIGHT AS THE FRONT REMAINS
NEARLY STATIONARY OVER SOUTHERN LOWER MICHIGAN.

NOT MUCH CONVECTION HAS DEVELOPED AHEAD OF THIS COLD FRONT THUS FAR
AS THERE IS SOME LARGE SCALE SUBSIDENCE HINDERING IT. SPECIAL 18Z
DTX SOUNDING ONLY SHOWED A COUPLE HUNDRED J/KG CAPE IN THE WAKE OF
THE LAST COUPLE OF CONVECTIVE COMPLEXES TO MOVE THROUGH THE AREA.
WITH SATELLITE TRENDS SHOWING BREAKS IN THE CLOUD COVER...TEMPS
SHOULD CONTINUE TO REBOUND OVER THE NEXT COUPLE OF HOURS. MODIFIED
18Z DTX SOUNDING FOR 84/70 ACTUALLY YIELDS 2900 J/KG CAPE. SO WITH
SOME LINGERING OUTFLOW BOUNDARIES AND DIFFERENTIAL HEATING
BOUNDARIES...SOME WIDELY SCATTERED CONVECTION IS POSSIBLE THIS
EVENING. THUNDERSTORMS MAY BECOME MORE WIDESPREAD OVERNIGHT WITH THE
APPROACH OF THE SURFACE COLD FRONT AND POTENTIAL FROM UPSTREAM
CONVECTION PUSHING INTO LOWER MICHIGAN. GIVEN THE WEAK FORCING ALONG
THE FRONT AND UNCERTAINTY IN WHERE THUNDERSTORM COMPLEXES WILL
DEVELOP UPSTREAM...I WILL KEEP POPS SCATTERED TONIGHT. ANY
THUNDERSTORM THAT DEVELOPS TONIGHT WILL HAVE THE POTENTIAL FOR
BECOMING SEVERE GIVEN THE AVAILABLE INSTABILITY AND DEEP LAYER SHEER
AS 40-50 KNOT MID LEVEL WINDS MOVE ACROSS THE GREAT LAKES.

BOTH THE ETA AND GFS INDICATE THE FRONT WILL STALL OUT ACROSS THE
SOUTHERN PORTIONS OF THE FORECAST AREA ON TUESDAY. MODEL PLAN VIEWS
SHOW CAPE AROUND 3K J/KG SOUTH OF THE BOUNDARY WITH DEWPOINTS IN THE
MID 70S. CONVERGENCE ALONG THE BOUNDARY AND THE INSTABILITY WILL BE
ENOUGH TO CONTINUE A CHANCE OF THUNDERSTORMS FOR THE SOUTHERN 2/3RDS
OF THE FORECAST AREA. MODELS SHOW THE FRONT SLIDING SOUTH OF THE
STATE TUESDAY NIGHT. HOWEVER...CONVECTION SHOULD BECOME MORE
WIDESPREAD AS SFC-850MB FRONTOGENETICAL FORCING STRENGTHENS AS THE
ENTRANCE REGION OF A 250MB JET MOVES OVER SOUTHERN LOWER MICHIGAN.
CONTINUED STRONG MID LEVEL WINDS AND AMPLE INSTABILITY WILL RESULT
IN THE RISK FOR SEVERE STORMS THROUGH THE ENTIRE DAY. HEAVY RAINFALL
WILL BE A CONCERN TUESDAY NIGHT AS THE LOW LEVEL JET WILL INTERSECT
THE SLOW MOVING FRONTAL BOUNDARY...LEADING TO STRONG LOW LEVEL
CONVERGENCE. THIS JET WILL ALSO TRANSPORT COPIOUS MOISTURE ATOP THE
SURFACE FRONTAL BOUNDARY (PRECIPITABLE WATER VALUES APPROACH 2
INCHES SOUTH OF THE BOUNDARY). THE JET WILL LIKELY ALLOW PLENTY OF
INSTABILITY TO DEVELOP ABOVE THE STABLE LAYER NORTH OF THE FRONT. AT
THIS POINT...LOOKS LIKE A REGENERATIVE MCS IS LIKELY TO FORM OVER
NORTHERN ILLINOIS/SOUTHERN LOWER MICHIGAN. I WILL MENTION THE
POTENTIAL FOR HEAVY RAIN IN THE HAZARDOUS WEATHER OUTLOOK BUT HOLD
OFF ON ANY HEADLINES AS THE BETTER LOW LEVEL CONVERGENCE LOOKS
FOCUSED WEST OF THE AREA AND MESO-SCALE OUTFLOWS MAY FORCE
CONVECTIVE DEVELOPMENT FARTHER SOUTH THAN INDICATED BY THE ETA AND
GFS.

HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON WEDNESDAY
WHICH WILL HELP PUSH THE FRONT FARTHER SOUTH AND BRING DRYER AND
COOLER AIR INTO THE REGION. THE GFS IS STILL INDICATING A CONVECTIVE
COMPLEX CROSSING THE BOUNDARY ON THURSDAY AND AFFECTION THE SOUTHERN
HALF OF THE FORECAST AREA...WHILE THE ETA KEEPS ALL CONVECTION
SOUTH. WITH THE GFS TRENDING FARTHER SOUTH WITH THE FRONT...I WILL
REMOVE POPS FROM THE NORTH ON THURSDAY.

THE FLOW ALOFT WILL AMPLY INTO THE WEEKEND WITH A DEEPENING TROUGH
OVER THE GREAT LAKES/EASTERN US. THIS SHOULD KEEP TEMPS NEAR TO
SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND. THE GFS BRINGS A STRONG
IMPULSE INTO THE REGION UNDER THE NORTHWEST FLOW ALOFT ON SUNDAY. AT
THIS POINT...I WILL INTRODUCE A CHANCE OF THUNDERSTORMS TO THE
FORECAST ON SUNDAY.

 .DTX...NONE.

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 7, 8:45 PM EDT, 6 hours 9 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
845 PM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF SOUTHEAST LOWER
MICHIGAN AFTER MIDNIGHT...AND THERE IS A SLIGHT CHANCE THAT THEY
COULD BECOME SEVERE. SOME OF THESE STORMS MAY BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER.
HEAVY RAINFALL AND FREQUENT LIGHTNING IS ALSO POSSIBLE WITH SOME OF
THE STORMS. THUNDERSTORM MOVEMENT WILL BE EAST AT 40 MPH.
AN APPROACHING COLD FRONT IS RESPONSIBLE FOR THE THUNDERSTORM
CHANCES TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH OF INTERSTATE
69 TUESDAY MORNING AND AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS ARE LIKELY TUESDAY
NIGHT SOUTH OF M 59. TO THE NORTH THERE IS A CHANCE OF
THUNDERSTORMS. SOME OF THESE STORMS MAY ALSO BE SEVERE. THE
THUNDERSTORMS ON TUESDAY WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...ESPECIALLY THOSE THAT DEVELOP TUESDAY NIGHT.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT ALONG AND SOUTH OF A DETROIT TO ANN ARBOR LINE. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

FINALLY...A CHANCE OF THUNDERSTORMS EXISTS SOUTH OF INTERSTATE 69 ON
THURSDAY. THESE STORMS ARE ALSO NOT EXPECTED TO BE SEVERE.

A SLOW MOVING FRONTAL BOUNDARY IS RESPONSIBLE FOR THE THUNDERSTORM
CHANCES THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

CONSIDINE/RBP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:33 AM EDTSevere Thunderstorm WarningDTXMonroe72 min
Jul 8, 3:36 AM EDTSpecial Marine WarningDTX84 min
Jul 8, 1:58 PM EDTSevere Thunderstorm WarningDTXWashtenaw62 min
Jul 8, 2:18 PM EDTSpecial Marine WarningDTX117 min
Jul 8, 2:32 PM EDTSevere Thunderstorm WarningDTXMonroe, Wayne58 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.